Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 26, NWS Springfield, MO

April 5, 1997Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Apr 5, 1997, 10:13 PM CST for Bourbon County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 1997, 10:13 PM CST (04:13 UTC)
Expired
Apr 5, 1997, 11:00 PM CST
In force
47 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2255 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 060414 RRA
SVRSGF
KSC011-060500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 PM CST SAT APR 5 1997

* SEVERE THUNDERSTORM WARNING FOR
  BOURBON COUNTY - SOUTHEAST KANSAS
 
* UNTIL 1100 PM CST

* SOME AREAS AFFECTED
  PETERSBURG AND PORTERVILLE THRU 1020 PM
  UNIONTOWN AND REDFIELD BY 1030 PM
  DEVON AND HARDING BY 1045 PM

* AT 1012 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED 20 MILES WEST OF FT SCOTT NEAR
  PORTERVILLE AND WAS MOVING EAST-NORTHEAST AT 40 MPH.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 8:07 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 5, 8:07 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
805 PM CST SAT APR 5 1997

AREA OF SHRA/TSRA OVER KANSAS DEVELOPED RAPIDLY THIS EVENING. 00Z UPPER
AIR DATA ANALYSIS REVEALED THE CAUSES: PRECIPITATION FORMED ALONG
LEADING EDGE OF 500 MB COLD POOL (SGF -15/DDC -24) WITH LEFT FRONT QUAD
OF 300 MB JET ALSO MOVING OVER SOUTHERN KANSAS. NOT MUCH MOISTURE
INDICATED ON EVENING SOUNDINGS IN THE LOWER LEVELS OF THE ATMOSPHERE...
BUT STRONG DYNAMICS ARE SQUEEZING OUT EVERY AVAILABLE DROP. ISOLATED
SHOWERS HAD ALSO DEVELOPED OVER EXTREME SOUTHEASTERN KANSAS OVER THE
PAST HOUR...MOVING NORTHEAST.

KANSAS ACTIVITY SHOULD ROTATE NORTHEAST WITH THE BULK STAYING NORTHWEST
OF THE CWA. STILL...WILL UPDATE ZONES TO ADD A FEW SHOWERS THIS EVENING
IN THE SOUTHEAST KANSAS/JOPLIN GROUPS. WITH LOSS OF HEATING...RAIN
SHOULD DIMINISH TOWARD MIDNIGHT.  WILL HAVE TO SEE IF THAT OCCURS OR IF
TSRA PLAGUES THE CWA OVERNIGHT.

MS

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.